Alert archive / California / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Eureka, CA

May 29, 2020Humboldt County, Mendocino County, Trinity County, California

NWS Eureka, CA issued this flash flood watch at May 29, 2020, 11:19 AM PDT for Humboldt County, Mendocino County, Trinity County, California. It took effect at May 30, 2020, 1:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 29, 2020, 11:19 AM PDT (18:19 UTC)
In effect from
May 30, 2020, 1:00 AM PDT
Expired
May 30, 2020, 3:01 PM PDT
In force
14 hr
Issued by
NWS Eureka, CA
Flood severity
None

Counties Humboldt County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 73 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS66 KEKA 291819
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
1119 AM PDT Fri May 29 2020

...Heavy rain and embedded thunderstorms late tonight and Saturday...

.A very moist airmass will bring unseasonably heavy rain to the
area late tonight and Saturday. Widespread amounts of 1 to 2
inches are possible over the higher terrain. 

CAZ104-106-110-111-300400-
/O.NEW.KEKA.FF.A.0001.200530T0800Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
1119 AM PDT Fri May 29 2020

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Eureka has issued a

* Flash Flood Watch for a portion of northwest California, 
  including the following areas, Northeastern Mendocino 
  Interior, Northwestern Mendocino Interior, Southern Humboldt 
  Interior, and Southwestern Humboldt. 

* From late tonight through Saturday afternoon

* Moderate rain showers with locally heavy rain and embedded 
  thunderstorms are expected. Local rainfall rates of a half inch 
  per hour are possible.

* Streams may rapidly rise early Saturday morning and low lying
  areas may flood. This may also cause street flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight make sure you are not camping 
near a stream or river as they may rise rapidly and with little 
warning.


&&

$$

CAZ107-108-300400-
/O.NEW.KEKA.FF.A.0001.200530T1300Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Southern Trinity-
1119 AM PDT Fri May 29 2020

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Eureka has issued a

* Flash Flood Watch for a portion of northwest California, 
  including the following areas, Northern Trinity and Southern 
  Trinity. 

* From Saturday morning through Saturday afternoon


...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Eureka has issued a

* Flash Flood Watch for a portion of northwest California, 
  including the following areas, Northeastern Mendocino 
  Interior, Northwestern Mendocino Interior, Southern Humboldt 
  Interior, and Southwestern Humboldt. 

* From late tonight through Saturday afternoon

* Moderate rain showers with locally heavier embedded
  thunderstorms are expected. Local rainfall rates of a half inch
  per hour are possible.

* Burn scars may be more prone to flash flooding.

* Streams may rapidly rise early Saturday morning and low lying
  areas may flood. This may also cause street flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight make sure you are not camping 
near a stream or river as they may rise rapidly and with little 
warning.

&&

$$
5 follow-up statements
640 
WGUS66 KEKA 300351
FFAEKA

Flood Watch
National Weather Service Eureka CA
851 PM PDT Fri May 29 2020

...Heavy rain and embedded thunderstorms late tonight and
Saturday...

.A very moist airmass will bring unseasonably heavy rain to the
area late tonight and Saturday. Widespread amounts of 1 to
2 inches are possible over the higher terrain.

CAZ104-106-110-111-301300-
/O.CON.KEKA.FF.A.0001.200530T0800Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
851 PM PDT Fri May 29 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM SATURDAY THROUGH
SATURDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northeastern Mendocino Interior, Northwestern Mendocino 
  Interior, Southern Humboldt Interior, and Southwestern 
  Humboldt. 

* From 1 AM Saturday through Saturday afternoon.

* Moderate rain showers with locally heavy rain and embedded 
  thunderstorms are expected. Local rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise early Saturday morning and low-lying 
  areas may flood. This may also cause street flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$

CAZ107-108-301300-
/O.CON.KEKA.FF.A.0001.200530T1300Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Southern Trinity-
851 PM PDT Fri May 29 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM SATURDAY THROUGH
SATURDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity and Southern Trinity. 

* From 6 AM Saturday through Saturday afternoon

* Moderate rain showers with locally heavy rain and embedded 
  thunderstorms are expected. Local rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise early Saturday morning and low-lying
  areas may flood. This may also cause street flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$
323 
WGUS66 KEKA 300958
FFAEKA

Flood Watch
National Weather Service Eureka CA
258 AM PDT Sat May 30 2020

...Heavy showers and thunderstorms through Saturday afternoon...

.Heavy showers and thunderstorms will produce widespread rainfall
totals from 1 to 3 inches through Saturday afternoon, particularly
across east-southeast facing ridges and mountains.

CAZ104-106-110-111-301800-
/O.CON.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
258 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northeastern Mendocino Interior, Northwestern Mendocino 
  Interior, Southern Humboldt Interior, and Southwestern 
  Humboldt. 

* Through this afternoon

* Heavy rain showers and thunderstorms. Rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise resulting in flash flooding.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$

CAZ107-108-301800-
/O.CON.KEKA.FF.A.0001.200530T1300Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Southern Trinity-
258 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM PDT THIS MORNING
THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity and Southern Trinity. 

* From 6 AM PDT this morning through this afternoon

* Heavy rain showers and thunderstorms. Rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise resulting in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$
782 
WGUS66 KEKA 301039
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
339 AM PDT Sat May 30 2020

...Heavy showers and thunderstorms through Saturday afternoon...

.Heavy showers and thunderstorms will produce widespread rainfall
totals from 1 to 3 inches through Saturday afternoon,
particularly across east-southeast facing ridges and mountains.

CAZ107-108-301845-
/O.EXT.KEKA.FF.A.0001.200530T1039Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Southern Trinity-
339 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch is now in effect for

* A portion of northwest California, including the following 
  areas, Northern Trinity and Southern Trinity. 

* Through this afternoon

* Heavy rain showers and thunderstorms. Rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise resulting in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$

CAZ104-106-110-111-301845-
/O.CON.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
339 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northeastern Mendocino Interior, Northwestern Mendocino 
  Interior, Southern Humboldt Interior, and Southwestern 
  Humboldt. 

* Through this afternoon

* Heavy rain showers and thunderstorms. Rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise resulting in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$
987 
WGUS66 KEKA 301844
FFAEKA

Flood Watch
National Weather Service Eureka CA
1144 AM PDT Sat May 30 2020

...Heavy showers and thunderstorms through Saturday afternoon...

.Heavy showers and thunderstorms will produce widespread rainfall
totals from 1 to 3 inches through Saturday afternoon,
particularly across east-southeast facing ridges and mountains.

CAZ104-110-301945-
/O.CAN.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Northwestern Mendocino Interior-
1144 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northwest California has
been cancelled. The heaviest rain has ended, with only light rain
expected through the afternoon.

$$

CAZ106>108-111-302300-
/O.CON.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
1144 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northeastern Mendocino Interior, Northern Trinity, 
  Southern Humboldt Interior, and Southern Trinity. 

* Until 4 PM PDT this afternoon

* Heavy rain showers and thunderstorms. Rainfall rates of a half 
  inch per hour are possible. 

* Streams may rapidly rise resulting in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

If you will be outdoors tonight, make sure you are not camping
near a stream or river as they may rise rapidly and with little
warning.

$$
282 
WGUS66 KEKA 302201
FFAEKA

Flood Watch
National Weather Service Eureka CA
301 PM PDT Sat May 30 2020

CAZ106>108-111-302315-
/O.CAN.KEKA.FF.A.0001.000000T0000Z-200530T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
301 PM PDT Sat May 30 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northwest California has
been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at May 29, 5:49 AM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 29, 5:49 AM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
549 AM PDT Fri May 29 2020

.SYNOPSIS...A low pressure system will bring a threat for
thunderstorms and heavy rain late tonight through Saturday.
Interior high temperatures will cool down substantially on
Saturday and then recover on Sunday.

&&

.DISCUSSION...An upper level low to our SW will bring a threat
for thunderstorms and heavy rain late tonight through Saturday.

Current indications are for stable conditions to persist through
the day today. Lightning detection network has been showing CG
strikes offshore near the center of the offshore low. BUFKIT
soundings indicate impressive buoyant energy and strengthening mid
level SSE flow this afternoon. A stable mid layer should hinder
deep convection similar to yesterday. The forcing from the upper
level low will probably hold off til late this evening and
overnight. Initially, there will a threat for strong storms with
increasing 0-6km bulk shear. Storms may produce gusty winds and
hail.

On Saturday, the hail/gusty wind threat will transition to locally
heavy rain. PWATs increase to 1-1.25 inches as low level SW flow
increases across the coastal ridges. Locally heavy rain from 1 to
2 inches appears likely in 6 hours. HREF indicates an 80% to 100%
probability of an 1 inch or more in 6 hours during the morning
hours for Trinity and central/southern Humboldt counties. This
threat will likely shift northward into northern Humboldt and Del
Norte counties later in the day on Saturday. There is certainly a
possibility for localized flooding of streams and creeks. Will
discuss the possibility of issuing a flood watch with the day
crew. The thunderstorm threat appears to diminish during the day
as lapse rates diminish substantially. Thus, it may transition
into widespread moderate rain with localized pockets of
orographically enhanced heavy rain. There is no question,
this is a highly anomalous rain event for NW California for
late May with PWATs exceeding the 99th percentile. The rain
records are over 2 inches for both Crescent City (2.88in) and
Eureka (2.15in) both set in 1943.

Sunday through the middle of next week an upper level trough is
expected to remain over the west coast. A few showers will be
possible over primarily the interior mountains with daytime
heating. Otherwise, mostly dry weather is expected. Temperatures
will remain mild and near to slightly below normal across the
inland areas.

&&

.AVIATION...The coastal air facilities struggled to briefly break
LIFR category Cigs until later in the afternoon to early evening.
Stratus bases have since lowered to IFR and LIFR heights again.
Satellite analysis is showing higher clouds streaming in from the SW
in advance of an approaching upper level low. Similar to previous
days, the window of improvement will be limited to a brief period
midday. If scattering is achieved at all, resurgence of low clouds
associated with the approaching storm system is expected into the
evening. Thunderstorms will be likely in the forecast zone after 6Z,
followed by a large rain shield with more possible embedded storms.
Low-level wind shear is also being monitored for the beginning of
the next forecast period. /JW

&&

.MARINE...Northerly winds and steep seas will peak this morning
before beginning to slowly subside through Saturday. A surge of
southerly winds is expected to move north through Cape Mendocino by
midday. These southerly winds may briefly be 10 to 15 kt with gusts
to 20 kt. Friday night and Saturday these southerly winds will
gradually spread across all the waters. The latest guidance keeps
SCA criteria from entering Northern Inner waters.

Saturday night the northerly winds are expected to return and will
remain northerly and increase to 15 to 25 kt through the middle part
of the week. This will bring a return of steep northerly waves MKK/JW

&&

.HYDROLOGY...Locally heavy rain on Saturday will bring a slight
risk for flooding of creeks and streams. This threat appears to
be highest during the morning on Saturday. An inch of rain in
6 hours is highly probable. Higher amounts in this same 6 hour
period will be possible.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT this evening for PZZ450.
Small Craft Advisory until 9 AM PDT Saturday for PZZ470.
Small Craft Advisory until 9 PM PDT this evening for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 29, 5:56 AM PDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
556 AM PDT Fri May 29 2020

CAZ101>115-301300-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
556 AM PDT Fri May 29 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Thunderstorms are expected late tonight. A few storms may be strong,
producing hail, gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected Saturday morning. A few storms may be
strong, producing hail, gusty winds and heavy rain.

Widespread moderate to locally heavy rain may result in bankfull
creeks and streams on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in California, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.